Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Northern Indiana

July 29, 2002Allen County, Putnam County, Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jul 29, 2002, 4:53 PM EDT for Allen County, Putnam County, Van Wert County, Ohio. It was in force for 67 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 4:53 PM EDT (20:53 UTC)
Expired
Jul 29, 2002, 6:00 PM EDT
In force
67 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Allen County, OH, Putnam County, OH, Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 130 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:06 PM EDTThunderstorm WindCountywide, OHTrees and power lines down reported by emergency management.
Jul 29, 5:20 PM EDTThunderstorm WindDelphos, OHEmergency Management reported numerous trees and power lines down in Delphos.
Jul 29, 5:35 PM EDTThunderstorm WindPandora, OHEmergency management reported trees down in Pandora.
Jul 29, 5:35 PM EDTThunderstorm WindColumbus Grove, OHEmergency management reported tress down in Columbus Grove.
Jul 29, 5:35 PM EDTThunderstorm WindFt Jennings, OHEmergency management reported trees down in FT Jennings.
Jul 29, 5:35 PM EDTThunderstorm WindPandora, OHEmergency management reported large tree fell onto driveway striking 3 family members. All 3 were treated and released from hospital.
Jul 29, 5:35 PM EDTThunderstorm WindPandora, OHEmergency management reported straight line winds destroyed 3 gym walls and portion of an elementary school wall under construction in Pandora. Walls were cinder block.
Jul 29, 5:54 PM EDTThunderstorm WindCairo, OHEmergency management reported tree limbs down and slight damage to farm equipment southwest of Cairo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:40 PM EDTSevere Thunderstorm WatchSPC5 hr
Jul 29, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KIWX 292053
SVRFWA
OHC003-137-161-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN OHIO
  PUTNAM COUNTY IN OHIO
  SOUTHEASTERN VAN WERT COUNTY IN OHIO

* UNTIL 600 PM EDT

* AT 453 PM EDT...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM WITH DAMAGING WINDS 5 MILES NORTH OF OHIO CITY...MOVING 
  EAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  SPENCERVILLE...
  OTTOVILLE...
  DELPHOS...
  FORT JENNINGS...
  CLOVERDALE...
  DUPONT...

WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM
SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4099 8436 4074 8469 4065 8389 4115 8387
          4116 8431

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:37 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 29, 3:37 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
237 PM EST MON JUL 29 2002

FORECAST PROBLEM IS DURATION OF SEVERE WEATHER THIS EVENING.

SHORT TERM DISCUSSION...
COLD FRONT CURRENTLY OVER WESTERN GREAT LAKES AND WILL QUICKLY MOVE
THROUGH KIWX FORECAST AREA THIS AFTERNOON.  AIR MASS IS QUITE MOIST
AHEAD OF FRONT WITH DEW POINTS INTO THE MID 70S AS FAR NORTH AS
CENTRAL LOWER MICHIGAN.  THETA-E RIDGE EXTENDS FROM TENNESSEE VALLEY
INTO LOWER GREAT LAKES.  AIR MASS CONTINUES TO DESTABILIZE WITH CAPE
VALUES UP TO 2500 J/KG AND LIFTED INDICES OF -4 TO -5.

MODELS INITIALIZED WELL WITH PLACEMENT OF COLD FRONT AT 12Z.  ETA
AND AVN HAVE THE FRONT MOVING THROUGH KIWX CWA EARLY THIS EVENING.
THIS SEEMS REASONABLE AS THUNDERSTORMS ARE ALREADY MOVING THROUGH
NORTH CENTRAL INDIANA AT 19Z.  STORMS HAVE BEEN FORMING ALONG A
PRE-FRONTAL TROUGH.  AND THIS CONVECTION WAS ALSO GENERALLY AHEAD OF
THE FRONT AS IT MOVED THROUGH ILLINOIS THIS MORNING.  WITH RAPID
MOVEMENT OF FRONT...AND STABILIZATION BEHIND FRONT...BELIEVE
THUNDERSTORMS SHOULD BE EAST OF KIWX CWA BY 22Z.

COLD FRONT IS AROUND 200 MILES BEHIND PRE-FRONTAL TROUGH.  FRONT
SHOULD MOVE THROUGH KIWX FORECAST AREA AFTER MIDNIGHT.  SKIES WILL
START TO CLEAR FAIRLY RAPIDLY AFTER FROPA SO PARTLY CLOUDY LOOKS
GOOD FOR TUESDAY.  WARM AIR ADVECTION TAKES PLACE TUESDAY AND
WEDNESDAY AS LOW LEVEL WINDS BECOME SOUTHERLY AHEAD OF NEXT SYSTEM
COMING OUT OF PLAINS.  TEMPERATURES SHOULD REMAIN ABOVE NORMAL
THROUGH MID-WEEK.

EXTENDED DISCUSSION...
MEDIUM RANGE MODELS IN DECENT AGREEMENT ON UPPER LEVEL RIDGING
TAKING PLACE OVER EASTERN U.S. BY LATE WEEK AS A FAIRLY STRONG
TROUGH OR UPPER LEVEL LOW APPROACHES THE PACIFIC NORTHWEST. WEAK
SURFACE FRONT IS FORECAST BY 00Z MRF TO DROP ACROSS AREA
FRIDAY...LATEST ECMWF/AVN CONSIDERABLY WEAKER WITH FRONT AND FASTER
TO BUILD SFC RIDGE INTO WRN GRTLKS. FOR CONTINUITY SAKE WILL LEAN
TOWARD MRF SOLUTION AND CONT WITH A CHC OF TSTMS FRI.  SFC RIDGE
EXPECTED TO BE OVER GRTLKS SATURDAY RESULTING IN FAIR WEATHER.
SURFACE FLOW SHOULD BECOME MORE SOUTHERLY SUN/MON AS SURFACE HIGH
PRESSURE RIDGE MOVES TO EAST COAST RESULTING IN GRADUALLY HOTTER AND
MORE HUMID CONDITIONS WHILE RIDGING ALOFT LIKELY KEEPS AREA RAIN
FREE.

MEX TEMPS LOOK A LITTLE LOW THROUGH THE EXTENDED FORECAST PERIOD
BASED ON CORRESPONDING H85 TEMPS. MAXES COULD BE SIGNIFICANTLY TOO
LOW IF MORE AMPLIFIED UPPER AIR PATTERN OF ECMWF VERIFIES. FOR NOW
WILL GO A CATEGORY ABOVE MEX TEMPERATURE FORECAST THROUGH THE
PERIOD.

.IWX...NONE.

OHARA/JT

In the hours before

Special weather statement, Jul 29, 12:04 PM EDT, 4 hours 49 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA...
NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER
MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING.

A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE
ACROSS THE AREA THIS AFTERNOON.  A WARM...MOIST AND UNSTABLE AIR
MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING
FRONT...SETTING OFF THUNDERSTORMS.  SOME OF THESE STORMS MAY REACH
SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH.
LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
EST AND 7 PM EST.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND
HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100
DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

OHARA
Local storm report, Jul 29, 3:30 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
230 PM EST MON JUL 29 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    ROCHESTER                 IN   WIND DAMAGE
07/29/02   FULTON                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0228 PM    1 W COLUMBIA CITY         IN   WIND DAMAGE
07/29/02   WHITLEY                        12 - 14 INCH TREE DOWN
                                          ACROSS POWER LINES.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, Jul 29, 4:31 PM EDT, 22 minutes before
INZ003>006-008-012>017-020-022>024-MIZ077>079-292115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST MON JUL 29 2002

...THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF EXTREME SOUTHWEST
LOWER MICHIGAN AND NORTHERN INDIANA IS NO LONGER IN EFFECT...

THE LINE OF THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN AND NORTH
CENTRAL INDIANA HAS MOVED TO THE EAST.  THEREFORE...THE SEVERE
THUNDERSTORM WATCH FOR BERRIEN...CASS AND SAINT JOSEPH COUNTIES IN
SOUTHWEST LOWER MICHIGAN AND LAPORTE...SAINT JOSEPH...ELKHART...
LAGRANGE...STARKE...MARSHALL...KOSCIUSKO...NOBLE...PULASKI...
FULTON...WHITLEY...WHITE...CASS...MIAMI AND WABASH COUNTIES IN
NORTHERN INDIANA IS NO LONGER IN EFFECT.

OHARA
Special weather statement, Jul 29, 4:31 PM EDT, 22 minutes before
INZ003>006-008-012>017-020-022>024-MIZ077>079-292115-

SPECIAL WEATHER STATEMENT...CORRECTED TEXT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST MON JUL 29 2002

DELETED MENTION OF BERRIEN AND LAPORTE COUNTIES

...THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF EXTREME SOUTHWEST
LOWER MICHIGAN AND NORTHERN INDIANA IS NO LONGER IN EFFECT...

THE LINE OF THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN AND NORTH
CENTRAL INDIANA HAS MOVED TO THE EAST.  THEREFORE...THE SEVERE
THUNDERSTORM WATCH FOR CASS AND SAINT JOSEPH COUNTIES IN SOUTHWEST
LOWER MICHIGAN AND SAINT JOSEPH...ELKHART...LAGRANGE...STARKE...
MARSHALL...KOSCIUSKO...NOBLE...PULASKI...FULTON...WHITLEY...
WHITE...CASS...MIAMI AND WABASH COUNTIES IN NORTHERN INDIANA IS NO
LONGER IN EFFECT.

OHARA

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.